Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 6, 2005, 4:00 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 4:00 PM EDT (20:00 UTC)
- Expired
- May 6, 2005, 4:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 117 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 684 m²/s²
- 0-3 km storm-relative helicity
- 1302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 062001 SVRMHX NCC055-062045- /O.NEW.KMHX.SV.W.0018.050506T2000Z-050506T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 PM EDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF HATTERAS VILLAGE...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HATTERAS VILLAGE AROUND 415 PM EDT... FRISCO AROUND 425 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3514 7594 3503 7577 3537 7537 3554 7561 $$ VINCENT
1 follow-up statement
000 WWUS52 KMHX 062028 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 427 PM EDT FRI MAY 6 2005 NCC055-062045- /O.CON.KMHX.SV.W.0018.000000T0000Z-050506T2045Z/ DARE NC- 427 PM EDT FRI MAY 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR DARE COUNTY... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HATTERAS VILLAGE... MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HATTERAS VILLAGE AROUND 425 PM EDT... FRISCO AROUND 440 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3527 7579 3504 7566 3537 7537 3554 7561 $$ VINCENT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:55 PM EDT, 5 minutes earlier.
Area forecast discussion, May 6, 3:55 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DROP HIGH SURF ADVISORY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT FRI MAY 6 2005
.MARINE...AGAIN TODAY THE GFS IS THE MODEL OF CHOICE. AS FOR
HEADLINES...GALES CONTINUE THROUGH SATURDAY MORNING FOR THE COASTAL
WATERS NORTH OF CAPE LOOKOUT...GALES THROUGH 03Z SOUTH OF LOOKOUT.
DECIDED TO KEEP GALES GOING THROUGH SATURDAY MORNING FOR THE
ALBEMARLE AND PAMLICO SOUNDS. COASTAL FLOOD WARNING WILL CONTINUE
THROUGH SATURDAY MORNING AS STRONG WINDS WILL KEEP THREAT OF
FLOODING GOING. LOW PRESSURE JUST OFF THE COAST WILL MAKE STEADY
PROGRESS TONIGHT OFF TO THE NORTHEAST ALLOWING CONDITIONS TO SLOWLY
IMPROVE. SURFACE RIDGE OVER THE GULF STATES WILL SETTLE OVER FLORIDA
ON SATURDAY AND REMAIN THERE THROUGH THE MIDDLE OF THE WEEK.
NORTHWEST WINDS ON SATURDAY WILL BRIEFLY SHIFT TO WEST SATURDAY
EVENING AS A DRY FRONT DROPS THROUGH FROM THE NORTHWEST. WINDS WILL
THEN SHIFT BACK TO NORTHWEST AFTER THE FRONT PASSES. WINDS WILL
BECOME SOUTHERLY MONDAY NIGHT AS A FRONT APPROACHES FROM THE WEST.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FOR OUTER BANKS AND CARTERET COUNTY UNTIL
8PM EDT.
HIGH WIND ADVISORY FOR TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND
HYDE-JONES-CRAVEN-PAMLICO-ONSLOW COUNTIES UNTIL 800 PM EDT.
HIGH RIP CURRENT THREAT NORTH OF CAPE LOOKOUT.
MARINE...GALE WARNING FOR ALL WATERS INCLUDING SOUNDS.
&&
RAP/HSAHazardous weather outlook, May 6, 7:58 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 758 AM EDT FRI MAY 6 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-071200- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 758 AM EDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AM AND EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL MOVE JUST OFF THE COAST OF NORTH CAROLINA TODAY. HIGH WINDS AND RAIN CAN BE EXPECTED...AT TIMES HEAVY. SOME MINOR FLOODING IS LIKELY IN FLOOD PRONE AREAS. NORTH TO NORTHEAST WINDS OF 25 TO 35 MPH CAN BE EXPECTED TODAY MAINLY EAST OF HIGHWAY 17 WITH 30 TO 40 MPH WITH GUSTS TO 50 MPH NEAR THE SOUNDS AND COAST. THERE IS A HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 6, 12:14 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1214 PM EDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST CEDAR ISLAND 35.00N 76.33W
05/06/2005 79 MPH CARTERET NC MESONET
&&
NWS DAVIS EQUIPMENT
RPRINGLELocal storm report, May 6, 12:46 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1246 PM EDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG 5 N JACKSONVILLE 34.84N 77.40W
05/06/2005 ONSLOW NC TRAINED SPOTTER
TREE BRANCHES AND POWERLINES DOWN. ESTIMATED WIND GUSTS
60 MPH.
&&
RPRINGLELocal storm report, May 6, 1:15 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLOOD ORIENTAL 35.03N 76.68W
05/06/2005 PAMLICO NC PUBLIC
4 FEET OF WATER IN RESIDENTS YARD
0110 PM FLOOD 10 E HAVELOCK 34.89N 76.75W
05/06/2005 CRAVEN NC EMERGENCY MNGR
16 INCHES OF WATER OVER ROADWAY NEAR ADAMS CREEK
&&
RPRINGLELocal storm report, May 6, 1:35 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
135 PM EDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD HARLOWE 34.84N 76.74W
05/06/2005 CARTERET NC UTILITY COMPANY
3 FEET OF WATER OVER BRIDGE. MOST ROADS IMPASSABLE.
&&
RPRINGLELocal storm report, May 6, 2:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM NON-TSTM WND GST BUXTON 35.26N 75.53W
05/06/2005 61 MPH OUTER BANKS DARE NC OFFICIAL NWS OBS
1129 AM NON-TSTM WND GST BEAUFORT 34.72N 76.65W
05/06/2005 60 MPH CARTERET NC OFFICIAL NWS OBS
1155 AM NON-TSTM WND GST JACKSONVILLE 34.76N 77.40W
05/06/2005 60 MPH ONSLOW NC OFFICIAL NWS OBS
1256 PM NON-TSTM WND GST NEW RIVER AIR STATION 34.71N 77.44W
05/06/2005 59 MPH ONSLOW NC OFFICIAL NWS OBS
&&
VINCENTSpecial weather statement, May 6, 2:57 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 257 PM EDT FRI MAY 6 2005 NCZ104-062000- OUTER BANKS HYDE- 257 PM EDT FRI MAY 6 2005 ...VERY STRONG WINDS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL 400 PM EDT... AT 257 PM EDT...THERE WERE HEAVY SHOWERS CONTAINING VERY STRONG WINDS 20 MILES SOUTH OF OCRACOKE...OR ABOUT 19 MILES SOUTHEAST OF CEDAR ISLAND...MOVING NORTH AT 25 MPH. THESE HEAVY SHOWERS AND STRONG WINDS WILL BE NEAR OCRACOKE AT 335 PM EDT.. WIND GUSTS OF 65 TO 75 MPH CAN BE EXPECTED WITH THESE HEAVY SHOWERS. HEAVY RAINFALL WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. VINCENT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.